Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Springfield, MO

May 23, 2004Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 3:56 PM CDT for Hickory County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 3:56 PM CDT (20:56 UTC)
Expired
May 23, 2004, 4:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Hickory County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232056
SVRSGF
MOC085-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN CENTRAL MISSOURI.

* UNTIL 445 PM CDT.

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HERMITAGE...OR ABOUT 23 MILES NORTH OF
  BOLIVAR...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EASTERN HICKORY COUNTY...INCLUDING THE TOWNS OF HERMITAGE AND
  PRESTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3797 9338 3792 9335 3790 9308 3801 9308

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:48 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 23, 2:48 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

FAIRLY STRONG SURFACE LOW (999MB) CONTINUES TO LIFT NORTHEAST INTO
SOUTHERN WISCONSIN WITH A TROUGH/WEAK DRYLINE STRETCHING SOUTHWEST
FROM THE LOW THROUGH UIN TO NEAR PPF AS OF 19Z. ACROSS OUR CWA WINDS
HAVE ALREADY VEERED TO AROUND 220-230 AHEAD OF THE TROUGH...WHICH IS
MINIMIZING LOW LEVEL CONVERGENCE ALONG THE BOUNDARY. SPECIAL LOCAL
18Z SOUNDING CONTINUED TO SHOW A STRONG CAPPING INVERSION WITH
MLCINH WELL IN EXCESS OF NEARLY 200 J/KG.

STRONGER LOW LEVEL CONVERGENCE AND IN ALL LIKELIHOOD WEAKER CINH HAS
ALLOWED FOR CONVECTION TO BEGIN TO FIRE ALONG THE BOUNDARY FROM
CENTRAL MISSOURI NORTHWARD INTO NE MO...HOWEVER THUS FAR UPDRAFTS
HAVE BEEN STRUGGLING TO SUSTAIN THEMSELVES (PROBABLY DUE IN PART TO
THE RELATIVELY WEAK LL CONV). A BIT OF CLEARING AHEAD OF THE LINE
MAY ALLOW FOR A MORE DESTABILIZATION OVER OUR NORTHEASTERN MOST
COUNTIES...SO IT ISNT OUT THE QUESTION THAT A COUPLE OF THE STORMS
MAY YET BECOME MORE ORGANIZED BEFORE THE AFTERNOON IS OVER.

IF UPDRAFTS DO BECOME MORE ORGANIZED THEN THE STRONG (ALBEIT
UNIDIRECTIONAL) SHEAR COMBINED WITH MODERATE INSTABILITY WOULD BE
ENOUGH OR ONE OR TWO SEVERE THUNDERSTORMS OVER NORTHEASTERN
PORTIONS OF OUR CWA. PRIMARY THREAT WOULD LIKELY BE LARGE HAIL AND
POSSIBLY LOCALLY DAMAGING WINDS. TORNADO THREAT APPEARS TO BE VERY
LOW THIS FAR SOUTH WITH WINDS ALREADY SO BACKED.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 3:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 N EDWARDS             38.17N 93.17W
05/23/2004  0.75 INCH        BENTON             MO   PUBLIC

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:06 PM CDTSevere Thunderstorm WarningSGFBenton39 min
May 23, 4:16 PM CDTSevere Thunderstorm WarningSGFCamden44 min
May 23, 4:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
May 23, 5:07 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede23 min
May 23, 5:09 PM CDTSevere Thunderstorm WarningSGFDallas36 min
May 23, 5:16 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence44 min
May 23, 5:32 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski43 min
May 23, 5:57 PM CDTSevere Thunderstorm WarningSGFPolk48 min
May 23, 5:58 PM CDTSevere Thunderstorm WarningSGFLawrence47 min
May 23, 6:09 PM CDTTornado WarningSGFPhelps, Pulaski36 min
May 23, 6:17 PM CDTFlash Flood WarningSGFLawrence5 hr
May 23, 6:18 PM CDTSevere Thunderstorm WarningSGFLaclede27 min
May 23, 6:31 PM CDTTornado WarningSGFLawrence44 min
May 23, 6:46 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas44 min
May 23, 6:54 PM CDTTornado WarningSGFChristian, Stone51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.